Minnesota, 2015

Hail in Minnesota, April 9, 2015

April 9, 2015 · NWS ARX · 2 events in 1 county or zone

Thunderstorms that developed during the morning hours of April 9th dropped some hail across southeast Minnesota. The largest hail reported was half dollar sized in Canton (Fillmore County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms that developed during the morning hours of April 9th dropped some hail across southeast Minnesota. The largest hail reported was half dollar sized in Canton (Fillmore County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 9, 6:03 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 9, 6:03 AM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
703 AM CDT THU APR 9 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 335 AM CDT THU APR 9 2015

SEVERAL IMPULSES ARE EVIDENT IN THE SOUTHWESTERLY FLOW ALOFT PER
LATEST WATER VAPOR SATELLITE IMAGERY THIS MORNING. FIRST IMPULSE
PUSHING INTO CENTRAL WISCONSIN. THE LATEST 09.06Z RAP SHOWS
CENTRAL AND EASTERN WISCONSIN ON NOSE OF DECENT 925-850MB
MOISTURE TRANSPORT IN ASSOCIATION WITH SHORTWAVE TROUGH. LATEST
MOSAIC RADAR INDICATING SHOWERS AND THUNDERSTORMS ACROSS MUCH OF
WISCONSIN INTO SOUTHERN MICHIGAN.

FIRST IMPULSE PUSHES NORTHEAST OF FORECAST AREA BY 10Z AND NEXT
IMPULSE OVER EASTERN NEBRASKA WILL TRACK INTO THE FORECAST AREA BY
12Z. THE 09.00Z GFS/NAM/ECMWF ARE IN GOOD AGREEMENT FORECAST AREA
WILL BE ON THE NOSE OF 925-850MB MOISTURE TRANSPORT AND
CONVERGENCE BY 12Z THURSDAY. WITH CONVECTION ASSOCIATED WITH
IMPULSE OCCURRING OVER EASTERN NEBRASKA. EXPECT THIS CONVECTION
TO MOVE OVER THE FORECAST AREA AROUND 12Z THURSDAY. THIS IS
EVIDENT BY THE LATEST HIRES MODELS 09.06Z HRRR AND 09.00Z ARW.

NEXT CONCERN THEN WILL BE SEVERE CHANCES ACROSS THE EXTREME SOUTHERN
AREAS OF THE FORECAST AREA THIS AFTERNOON. WITH ONGOING CONVECTION IN
THE MORNING HOURS AND THE LATEST 09.00Z GFS/NAM/ECMWF AND 09.06Z
TRACK SURFACE LOW OVER THE EXTREME SOUTHERN PORTION OF THE
FORECAST AREA. THE SEVERE POSSIBILITIES ARE BECOMING LOWER ACROSS
MUCH OF THE FORECAST AREA. THE 09.00Z NAM SUGGEST 0-6KM MOST
UNSTABLE CAPE UP TO 1000 J/KG IN THE SOUTHERN MOST FORECAST
AREA...WITH THE GFS SLIGHTLY HIGHER 0-6KM MOST UNSTABLE CAPE OF
1500 J/KG...DUE TO A SLIGHTLY FARTHER NORTHWEST SURFACE LOW TRACK
THAN THE NAM. THE 09.00Z MODELS CONTINUE TO INDICATE STRONG SHEAR
IN THE 0-3KM LAYER...APPROACHING 50 KNOTS. A FEW OF THE
THUNDERSTORMS THIS AFTERNOON IN ASSOCIATION WITH MAIN UPPER LEVEL
TROUGH/WAVE/SURFACE LOW COULD BE SEVERE ACROSS THE FAR SOUTHERN
MOST FORECAST AREA...MOST LIKELY GRANT COUNTY IN SOUTHWEST
WISCONSIN. MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING
WIND...BUT CANNOT RULE OUT AND ISOLATED TORNADO OVER THE EXTREME
SOUTHERN MOST FORECAST AREA.

FOCUS TURNS TO SURFACE LOW/UPPER LEVEL TROUGH/WAVE MOVING INTO THE
SOUTHERN HALF OF WISCONSIN. THE LATEST 09.00Z GFS/NAM HAVE SHIFTED
SURFACE LOW TRACK SLIGHTLY FARTHER WEST THAN PREVIOUS RUNS PER
DPROG/DT. THIS WILL HAVE IMPACT ON TRACK OF FRONTOGENETIC BAND OF
PRECIPITATION DEVELOPING ON THE NORTHWEST PERIPHERY OF THE SURFACE
LOW. BOTH THE 09.00Z GFS/NAM SHOW STRONG LIFT WITH THE FRONTOGENETIC
BAND PER CROSS SECTIONS AND BUFKIT SOUNDINGS OVER SOUTHEAST
MINNESOTA AND WESTERN WISCONSIN. CONCERN WILL BE TEMPERATURES. THE
09.00Z MODELS WANT TO COOL ATMOSPHERE NEAR/AT/BELOW FREEZING AND
CHANGE PRECIPITATION TO ALL SNOW OR MIX SNOW IN WITH THE RAIN OVER
WESTERN WISCONSIN. FOR NOW...MAINLY HAVE RAIN/SNOW MIX WITH
POTENTIAL ALL SNOW OVER PARTS OF NORTH CENTRAL WISCONSIN THIS
EVENING INTO TONIGHT. SNOWFALL ACCUMULATION OF 1...POSSIBLY 2
INCHES COULD ACCUMULATE ACROSS NORTH CENTRAL WISCONSIN.
HOWEVER...THERE IS POTENTIAL FOR HIGHER SNOWFALL AMOUNTS DEPENDING
ON WHERE THE FRONTOGENETIC BAND OF PRECIPITATION TRACKS AND
TEMPERATURE PROFILE OVER EASTERN MINNESOTA AND WESTERN WISCONSIN.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 335 AM CDT THU APR 9 2015

AS UPPER LEVEL TROUGH/LOW LIFTS NORTHEAST INTO SOUTHERN ONTARIO
CANADA...SHORTWAVE TROUGH ON BACKSIDE OF UPPER LEVEL TROUGH/LOW
MOVES OVER THE FORECAST AREA FRIDAY. THE 09.00Z GFS/NAM BUFKIT
SOUNDINGS INDICATE DIURNALLY DRIVEN SCATTERED RAIN/SNOW
SHOWERS...DEPENDING ON TEMPERATURES...TO DEVELOP MAINLY ALONG AND
EAST OF THE MISSISSIPPI RIVER...WHERE BETTER SATURATION/LIFT
EXIST.

SATURDAY...HIGH PRESSURE BUILDS INTO THE UPPER MIDWEST AND GREAT
LAKES REGION...PROVIDING WARMER TEMPERATURES AND MOSTLY SUNNY SKIES
ACROSS THE AREA.

NEXT FORECAST CONCERNS ARE PRECIPITATION CHANCES SATURDAY NIGHT INTO
WEDNESDAY. THE 09.00Z GFS/ECMWF/GEM ARE IN AGREEMENT IN DEVELOPING
WEST TO EAST ZONAL FLOW ACROSS THE CONTINENTAL UNITED STATES SUNDAY
INTO MONDAY ACROSS THE NORTHERN TIER STATES AND AMPLIFY UPPER LEVEL
RIDGE OVER THE CENTRAL UNITED STATES TUESDAY INTO WEDNESDAY. WITH
THE UPPER LEVEL RIDGE AMPLIFYING OVER THE CENTRAL UNITED STATES...
THE 09.00Z GFS/ECMWF ARE TRENDING TOWARDS A SLOWER SOLUTION ON
LIFTING UPPER LEVEL TROUGH OVER THE SOUTHWEST UNITED NORTHWARD INTO
THE UPPER GREAT LAKES/MIDWEST REGION MONDAY INTO WEDNESDAY. HAVE
REMOVED PRECIPITATION CHANCES MONDAY INTO MONDAY NIGHT BASED ON
THIS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 703 AM CDT THU APR 9 2015

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE
AREA TODAY. THE BEST CHANCES FOR THUNDERSTORMS AT THE TAF SITES
LOOKS TO BE FROM 09.13Z AND 09.15Z. ADDITIONAL THUNDERSTORMS MAY
BE POSSIBLE THIS AFTERNOON...BUT TIMING IS UNCERTAIN...SO IT WAS
NOT INCLUDED IN THE TAFS. CEILINGS THROUGHOUT THE TIME PERIOD WILL
BE MAINLY LIFR/IFR AT KRST AND IFR/MVFR AT KRST. VISIBILITIES
THROUGH 10.06Z WILL BE ANYWHERE FROM 1 TO 3 MILES AT KRST AND
MVFR/VFR AT KLSE. THROUGH TODAY THE NORTHEAST WINDS WILL REMAIN AT
10 KNOTS OR LESS AND THEN SWITCH TO THE WEST THIS EVENING AND
CLIMB TO AROUND 20 KNOTS WITH WINDS GUSTING INTO THE 30 TO 35 KNOT
RANGE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...BOYNE
Hazardous weather outlook, Apr 9, 3:40 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
440 AM CDT THU APR 9 2015

WIZ017-029-101100-
TAYLOR-CLARK-
440 AM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS NORTH CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY. LIGHTNING WILL BE THE MAIN
THREAT WITH THESE STORMS.

RAIN MAY MIX WITH AND CHANGE TO SNOW TONIGHT. A SLUSHY INCH OF
SNOWFALL IS POSSIBLE...MAINLY ON GRASSY SURFACES AND ALONG AND
NORTH OF HIGHWAY 29.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT...TUESDAY...AND
WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE
THREAT WITH ANY OF THESE POTENTIAL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

RAINFALL AND OR SNOW REPORTS WOULD BE GREATLY APPRECIATED TODAY
AND TONIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ032>034-041>044-
053-101100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-BUFFALO-
TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
440 AM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND WEST CENTRAL INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY. LIGHTNING WILL BE THE MAIN
THREAT WITH ANY THUNDERSTORMS. ANY STORMS SOUTH OF INTERSTATE 90
MAY PRODUCE SOME HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT...TUESDAY...AND
WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE
THREAT WITH ANY OF THESE POTENTIAL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

RAINFALL AND SEVERE WEATHER REPORTS WOULD BE GREATLY APPRECIATED
THROUGH THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ030-WIZ054-055-061-101100-
CLAYTON-CRAWFORD-RICHLAND-GRANT-
440 AM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF THESE COULD BE
SEVERE. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL
BE POSSIBLE MAINLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND SUNDAY NIGHT...TUESDAY...AND
WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE
THREAT WITH ANY OF THESE POTENTIAL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE

In the hours before

Special weather statement, Apr 9, 6:22 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
722 AM CDT THU APR 9 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-091600-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...DECORAH...WAUKON...CHARLES CITY...
OELWEIN...ROCHESTER...WINONA...AUSTIN...BLACK RIVER FALLS...
LA CROSSE...SPARTA/TOMAH...MAUSTON...VIROQUA...PRAIRIE DU CHIEN...
RICHLAND CENTER...PLATTEVILLE
722 AM CDT THU APR 9 2015

...SCATTERED THUNDERSTORMS MOVING THROUGH THE AREA THIS MORNING...

THROUGH 11 AM...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST AT
40 MPH ACROSS PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND
WESTERN WISCONSIN. A FEW OF THESE STORMS WILL BE CAPABLE OF
PRODUCING UP TO HALF INCH DIAMETER HAIL.

BOYNE

The radar

The La Crosse radar (KARX), 72 km away, was scanning. The volume nearest the first event began at 13:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fillmore

When
April 9, 7:34 AM CST
Where
Fillmore County, 0.5 mi E of Harmony
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
43.550, -92.010

Hail, Fillmore

When
April 9, 7:35 AM CST
Where
Fillmore County, Canton
Measured
1.25 in hail
Reported by
Public
Coordinates
43.530, -91.930

Half dollar sized hail was reported in Canton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565799, 565805.